Alert archive / Wyoming / Winter Storm Warnings in 2022
Winter Storm Warning 14, NWS Cheyenne, WY
NWS Cheyenne, WY issued this winter storm warning at Dec 20, 2022, 4:05 AM MST for Albany County, Carbon County, Wyoming. It took effect at Dec 20, 2022, 5:00 PM MST. It was in force for 36 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Dec 20, 2022, 4:05 AM MST (11:05 UTC)
- In effect from
- Dec 20, 2022, 5:00 PM MST
- Expired
- Dec 22, 2022, 5:00 AM MST
- In force
- 36 hr
- Issued by
- NWS Cheyenne, WY
Counties Albany County, WY, Carbon County, WY
The radar
The Cheyenne radar (KCYS), 140 km from the middle of the area, began a volume at 11:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Rapid City, SD (KUNR), launched 00:00Z, 11.1 hours before the alert went out and 387 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 777 m above ground
- 0-6 km bulk shear
- 78 kt
- 0-1 km storm-relative helicity
- 103 m²/s²
- 0-3 km storm-relative helicity
- 223 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this winter storm warning went out at Dec 19, 10:24 PM MST, 5 hours 41 minutes earlier.
Area forecast discussion, Dec 19, 10:24 PM MST, 5 hours 41 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1024 PM MST Mon Dec 19 2022
.SHORT TERM...(This evening through Wednesday)
Issued at 300 PM MST Mon Dec 19 2022
Pretty large temperature gradient across the CWA this afternoon as
a stationary front remains placed northwest to southeast over the
region. Cheyenne is currently sitting at 37F with downsloping
winds off the Laramie Range keeping conditions warm (relatively),
while Chadron remains in the single digits currently reading 7F.
Mid level winds remain across the region with northwest flow
which have resulted in gusts 55-65 mph for the wind-prone areas of
southeast Wyoming today. Height gradients begin to gradually
relax headed into this evening, but CAG-CPR gradients do remain
elevated through Tuesday morning around 50-55m. Current High Wind
Warnings should be good to expire at 5 PM MST this afternoon,
however did extended the Arlington and Elk Mountain areas through
8 AM Tuesday. Low-level inversion looks to settle in again tonight
near the gap area with 700mb flow approaching 50 kt. Should see
gusts 45-55 mph continue with a few gusts up to 65 mph possible
before winds calm down midday Tuesday. Strong westerly 700mb flow
moves overhead west of the Laramie Range Tuesday night into
Wednesday leading to the potential need for additional high wind
headlines in the wind-prone areas.
With the colder air remaining across the northern Nebraska
Panhandle, overnight lows approaching 10 degrees below zero and
light, but nonzero winds could see wind chill values drop near 20
degrees below zero after midnight. Therefore, decide to issue a
Wind Chill Advisory for tonight for Niobrara County in Wyoming and
the northern Nebraska Panhandle running through mid-morning
Tuesday. Additionally, the Wind Chill Watch remains in effect for
later this week. See Long Term discussion for further details.
Tuesday looks to be the quietest day weather-wise this week with
mostly zonal flow aloft. Cold temperatures are expected once again
for areas north of the North Platte River valley. Models have been
trying to drag the stationary front a little farther north late in
the day providing a brief warmup before plunging south Wednesday.
Sharp temperature gradient expected behind the front along with
gusty winds and chance for snowfall across much of the CWA.
Widespread 1-2 inches will be possible, while higher amounts will
be possible in the mountains along north facing slopes. With low
level instability present in the soundings in addition to the
sharp temperature gradient and strong winds with the frontal
passage, will need to monitor for snow squall potential and
significant reductions to visibility for brief periods of time
along area roadways Wednesday.
.LONG TERM...(Wednesday night through Monday)
Issued at 300 PM MST Mon Dec 19 2022
Mid to late week forecast remains on track, with dangerously cold
wind chill temperatures behind the cold front boundary, that is
expected to push southward into northern Texas by Thursday
afternoon. Main changes to this forecast package deal with
dropping temperatures by around 3 to 5 degrees fahrenheit across
the CWA. Ensemble members have remained consistent with trending
temperatures downward towards record lows for the 22nd. As a
result, felt confident enough to go ahead and reduced overnight
lows Wednesday night into Thursday morning to -25F for Cheyenne,
with a fairly good probability of those lows reaching -28F. Model
blended used previous forecast temperatures with NBM 10th
percentile to drop the temperatures roughly 5 degrees from the
previous forecast. Remainder of the CWA will likely see overnight
lows ranging from -24F TO -31F with the coldest temperatures
observed in the more northern counties and even colder wind
chills.
Previous Forecast...
The main story for the end of the medium range forecast into the
long range forecast continues to be the unprecedented cold weather
behind an anomalously strong dome of high pressure. Model guidance
trends continue to show dangerous cold temperatures and wind chills
by Thursday morning. Once the cold air has moved out of the area by
the weekend, the high wind machine is expected to ramp up again.
However, slightly above average temperatures are favored by the end
of our extended forecast into the 30s and 40s.
The 0Z suite of MOS model guidance combined with NBM and NBM 5th
percentile have trended colder for a daily low-maximum on Thursday.
Have bumped the temperatures down a few more degrees, which is
likely to not be welcomed by the region as it occurs. This puts
several areas in the double digit negative temperature threshold of
the daytime maximum. Cheyenne is likely to approach -10F for a
daytime high. That is the current daytime low-maximum record for
12/22. Normally the frigid temperatures would be something to not
worry about during Meteorological winter for our area, but boundary
layer winds are expected to mix down to the surface. 700mb
temperatures of -20C to -35C are progged as of the 0Z model guidance
of the extended model range on Thursday morning. Plus, wind gusts
Thursday morning into Friday morning east of the Laramie Range will
be 20 to 40+ mph. The net result is wind chills east of the Laramie
Range on Thursday morning of -50F to -65F!
The previous extended forecast discussion did a great job detailing
how dangerous wind chills can and do have a very negative impact on
both the human and agricultural community. This extremely cold air
mass is likely to be talked about potentially for the next decade if
guidance continues to hold true with its deterministic output.
Temperatures are -3 to -5 standard deviations from their ensemble
member normals per the CFSv2. The likelihood of frostbite within
minutes is expected to be of high concern during this period. The
GFS is advertising a robust 1063mb surface high over central WY by
Thursday afternoon. Additionally, snowfall is expected to occur as a
quick burst of frontogenesis sweeps through the area. Localized snow
bands are being picked up by medium range guidance early Thursday.
Areas in the higher terrain are progged to reach 8"- 12" in the
Snowy and Sierra Madre Ranges. The lower terrain could see 2-5" with
localized higher amounts closer to 6" should model guidance come
into better agreement the next couple of days, by early Thursday
morning. The cold air will persist through Friday, and have lowered
the forecast highs due to the lingering cold air mass. Forecast
highs in the single digits to middle teens will be observed on
Friday.
The good news is that despite the very cold temperatures on Thursday
and Friday, WAA will occur beginning Friday night as heights in the
lower and mid-levels begin to increase thanks to an upper level
ridge amplifying. Some members of the extended guidance have a
shortwave riding along the northwest flow aloft Friday night into
Saturday afternoon. This shortwave is expected to slide to our south
with most of its energy, potentially bringing snowfall to the
mountains west of the Laramie Range. Daytime highs will be in the
20s and 30s on Saturday. Localized downslope warming is possible on
Saturday east of the Laramie Range thanks to gusty winds making a
return to the area. At this time of inspection, the wind prone/gap
corridors of Bordeaux and Arlington/Elk Mountain are favored for
strong winds of 50-60mph on Saturday. Additional upper level ridge
amplification is expected on Sunday into Monday, with near seasonal
to above average temperatures in the 30s and 40s.
&&
.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1020 PM MST Mon Dec 19 2022
Wyoming TAFS...VFR, with increasing clouds from 12000 to 15000
feet AGL. Low level wind shear at Laramie until 01Z, and at
Cheyenne until 15Z. Wind gusts to 35 knots at all terminals.
Nebraska TAFS...VFR, except for occasional MVFR at Chadron,
Alliance and Scottsbluff from 09Z to 13Z. Low level wind shear at
Scottsbluff from 13Z to 18Z.
&&
.FIRE WEATHER...
Issued at 300 PM MST Mon Dec 19 2022
Strong winds expected for Arlington and south Laramie Range today
with a High Wind Warning in effect through 5PM today.
Elsewhere...breezy west winds expected west of the Laramie
Range...with easterly winds east of the Laramie Range. An arctic
front expected to lay along the east slopes of the Laramie Range
this morning will waffle back and forth across the southeast
Wyoming plains today through Tuesday. With cold temperatures and
existing snowpack...fire weather concerns will be minimal. A
strong artic high pressure system currently in central Canada
still on track to move into central Montana Wednesday...driving
the next arctic front south across the area. Widespread snow
Wednesday ahead and along this front as it moves south into
Colorado. Bitterly cold air behind the front will occur for all
areas through at least Friday. Warmer air returns for the weekend.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Wind Chill Advisory until 10 AM MST Tuesday for WYZ102.
Wind Chill Watch from Wednesday afternoon through Friday morning
for WYZ101>119.
High Wind Warning until 8 AM MST Tuesday for WYZ110.
NE...Wind Chill Advisory until 10 AM MST Tuesday for NEZ002-003-095.
Wind Chill Watch from Wednesday afternoon through Friday morning
for NEZ002-003-019>021-054-055-095-096.
&&
SHORT TERM...MB
LONG TERM...MRD/BW
AVIATION...RUBIN
FIRE WEATHER...GCCHazardous weather outlook, Dec 19, 3:08 PM MST, 12 hours 57 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 308 PM MST Mon Dec 19 2022 NEZ019>021-054-055-096-WYZ101-103>109-111>119-202215- Scotts Bluff County-Banner County-Morrill County-Kimball County- Cheyenne County-Southern Sioux County- Converse County Lower Elevations-North Laramie Range- Ferris/Seminoe/Shirley Mountains-Shirley Basin- Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-Central Carbon County- Southwest Carbon County-Sierra Madre Range- Upper North Platte River Basin-Snowy Range-Laramie Valley- South Laramie Range-South Laramie Range Foothills- Central Laramie County-East Laramie County- 308 PM MST Mon Dec 19 2022 This hazardous weather outlook is for portions of panhandle Nebraska...east central Wyoming...south central Wyoming and southeast Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY Dangerous and bitter cold wind chill temperatures are expected Wednesday through Friday across southeast Wyoming and the western Nebraska Panhandle. Periods of snow will also accompany the arrival of the arctic airmass, with light snowfall accumulations expected Wednesday night. Please see the latest Wind Chill Watch for additional details on this extreme cold event. .Spotter information statement... Spotter activation will not be needed. WYZ110-202215- North Snowy Range Foothills- 308 PM MST Mon Dec 19 2022 This hazardous weather outlook is for portions of south central Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT High Wind Warning extended through mid-morning Tuesday. Wind gusts 45 to 55 mph expected with occasional gusts to 65 mph possible, especially along Interstate 80 near Arlington and Elk Mountain. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY Dangerous and bitter cold wind chill temperatures are expected Wednesday through Friday across southeast Wyoming and the western Nebraska Panhandle. Periods of snow will also accompany the arrival of the arctic airmass, with light snowfall accumulations expected Wednesday night. Please see the latest Wind Chill Watch for additional details on this extreme cold event. .Spotter information statement... Spotter activation will not be needed. NEZ002-003-095-WYZ102-202215- Dawes County-Box Butte County-Northern Sioux County- Niobrara County- 308 PM MST Mon Dec 19 2022 This hazardous weather outlook is for portions of panhandle Nebraska and east central Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT Wind Chill Advisory in effect tonight through mid-morning Tuesday. Wind chill values as low as 25 below zero possible, especially near Chadron and Alliance. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY Dangerous and bitter cold wind chill temperatures are expected Wednesday through Friday across southeast Wyoming and the western Nebraska Panhandle. Periods of snow will also accompany the arrival of the arctic airmass, with light snowfall accumulations expected Wednesday night. Please see the latest Wind Chill Watch for additional details on this extreme cold event. .Spotter information statement... Spotter activation will not be needed.
In the hours before
Local storm report, Dec 20, 1:23 AM MST, 2 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
123 AM MST TUE DEC 20 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0110 AM NON-TSTM WND GST 1 NNW ARLINGTON 41.60N 106.21W
12/20/2022 M62 MPH CARBON WY MESONET
MESONET STATION KARL 0.6 NW ARLINGTON
(WYDOT).
&&
BMWLocal storm report, Dec 20, 2:09 AM MST, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
209 AM MST TUE DEC 20 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0156 AM NON-TSTM WND GST 1 NNW ARLINGTON 41.60N 106.21W
12/20/2022 M66 MPH CARBON WY MESONET
MESONET STATION KARL 0.6 NW ARLINGTON
(WYDOT).
&&
BMWLocal storm report, Dec 20, 2:45 AM MST, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
245 AM MST TUE DEC 20 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0236 AM NON-TSTM WND GST 2 E ARLINGTON 41.59N 106.18W
12/20/2022 M61 MPH CARBON WY MESONET
MESONET STATION WY23 1.6 E ARLINGTON
(WYDOT).
&&
BMWLocal storm report, Dec 20, 2:46 AM MST, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
246 AM MST TUE DEC 20 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0236 AM NON-TSTM WND GST 1 NNW ARLINGTON 41.60N 106.21W
12/20/2022 M63 MPH CARBON WY MESONET
MESONET STATION KARL 0.6 NW ARLINGTON
(WYDOT).
&&
BMWLocal storm report, Dec 20, 3:13 AM MST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
313 AM MST TUE DEC 20 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0256 AM NON-TSTM WND GST 1 NNW ARLINGTON 41.60N 106.21W
12/20/2022 M68 MPH CARBON WY MESONET
MESONET STATION KARL 0.6 NW ARLINGTON
(WYDOT).
&&
BMWThe office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 20, 3:23 AM MST | High Wind Watch | CYS | Albany, Carbon, Converse, Laramie, Platte | 10 hr |
| Dec 20, 4:05 AM MST | Wind Chill Warning | CYS | Albany, Carbon, Converse, Goshen, Laramie, Niobrara and 1 more | 3 days |
| Dec 20, 1:05 PM MST | High Wind Warning | CYS | Albany, Laramie | 28 hr |
| Dec 20, 1:28 PM MST | Winter Weather Advisory | CYS | Albany, Carbon, Converse, Goshen, Laramie, Niobrara and 1 more | 38 hr |
Nearby
Winter Storm Warnings in Wyoming, 2022Every winter storm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.